Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS St. Louis, MO

November 14, 2020Iron County, Reynolds County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 14, 2020, 9:38 PM CST for Iron County, Reynolds County, Washington County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2020, 9:38 PM CST (03:38 UTC)
Expired
Nov 14, 2020, 10:10 PM CST
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 9:45 PM CSTTSTM WND DMG1 Nnw Viburnum, MOLARGE TREE BLOWN OVER ONTO HIGHWAY Y ON NORTH SIDE OF VIBURNUM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 5:14 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
734 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KLSX 150338
SVRLSX
MOC093-179-221-150430-
/O.NEW.KLSX.SV.W.0157.201115T0338Z-201115T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
938 PM CST Sat Nov 14 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Iron County in southeastern Missouri...
  Northern Reynolds County in southeastern Missouri...
  Southern Washington County in east central Missouri...

* Until 1030 PM CST.

* At 938 PM CST, a severe thunderstorm was located 8 miles north of
  Bunker, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Pilot Knob, Viburnum, Arcadia, Irondale, Bunker, Courtois,
  Belleview, Oates, Bixby, Roselle, Caledonia, Belgrade, Hogan, Black
  and Granite.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CST for southeastern
and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9121 3751 9131 3759 9131 3759 9116
      3774 9115 3774 9110 3781 9110 3788 9064
      3765 9065 3764 9053 3760 9053 3760 9055
      3750 9055 3746 9121
TIME...MOT...LOC 0338Z 253DEG 49KT 3758 9123 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH
2 follow-up statements
652 
WWUS53 KLSX 150401
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1001 PM CST Sat Nov 14 2020

MOC221-150410-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-201115T0430Z/
Washington MO-
1001 PM CST Sat Nov 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until midnight CST for southeastern
and east central Missouri.

LAT...LON 3750 9121 3751 9131 3759 9131 3759 9116
      3774 9094 3774 9065 3765 9065 3764 9053
      3760 9053 3760 9055 3750 9055 3746 9121
TIME...MOT...LOC 0400Z 253DEG 49KT 3767 9086 

$$

MOC093-179-150430-
/O.CON.KLSX.SV.W.0157.000000T0000Z-201115T0430Z/
Iron MO-Reynolds MO-
1001 PM CST Sat Nov 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHERN IRON AND NORTHERN REYNOLDS COUNTIES...

At 1000 PM CST, a severe thunderstorm was located near Belleview,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ironton, Pilot Knob, Arcadia, Bunker, Oates, Belleview, Roselle,
Hogan, Black and Granite.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CST for southeastern
and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9121 3751 9131 3759 9131 3759 9116
      3774 9094 3774 9065 3765 9065 3764 9053
      3760 9053 3760 9055 3750 9055 3746 9121
TIME...MOT...LOC 0400Z 253DEG 49KT 3767 9086 

HAIL...<.75IN
WIND...60MPH
 
$$

BSH
197 
WWUS53 KLSX 150410
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1010 PM CST Sat Nov 14 2020

MOC093-179-150420-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-201115T0430Z/
Iron MO-Reynolds MO-
1010 PM CST Sat Nov 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IRON AND NORTHERN
REYNOLDS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CST for southeastern
and east central Missouri.

LAT...LON 3750 9121 3751 9131 3759 9131 3759 9116
      3774 9094 3774 9065 3765 9065 3764 9053
      3760 9053 3760 9055 3750 9055 3746 9121
TIME...MOT...LOC 0408Z 253DEG 49KT 3771 9068 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 8:44 PM CST, 54 minutes earlier.

Area forecast discussion, Nov 14, 8:44 PM CST, 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
844 PM CST Sat Nov 14 2020

.UPDATE...
Issued at 824 PM CST Sat Nov 14 2020

...TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF THE AREA UNTIL
MIDNIGHT...

The forecast is progressing about the way we expected this
evening. At 800 PM the cold front extended from north central
Missouri just east of Chillicothe, into west central Missouri near
Warrensburg, down to southwest Missouri just east of Joplin. The
front is progressing nicely to the east and should be through
central and northeast Missouri by midnight, and through the STL
Metro and our southeast Missouri counties between 100-300 AM. By
500 AM the front will be into eastern Illinois. Two lines of
storms continue to move east ahead of the front, and a Tornado
Watch remains in effect for parts of central, southeast, and east
central Missouri until Midnight. 0-6km shear is in the 60-75kts
range, but there is very little surface based instability for the
storms to tap into in the boundary layer. That being said, there
is 1000+ J/Kg MUCAPE according to the RAP, and winds only about
1000 feet off the deck are about 50kts. There is certainly
potential for downdrafts to mix down that environmental wind to
produce some damaging wind gusts...possibly a few brief tornadoes.

At any rate, the severe weather threat will end with the passing
of the second line. Gradient winds, both ahead of the front and
behind it, will remain strong, and the Wind Advisory for late
tonight into Sunday still looks good.

Carney

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 251 PM CST Sat Nov 14 2020

This afternoon, and upper-level trough will continue to dig
southward across the Plains. Ahead of this trough, low-level warm
air advection continues to bring moisture into the Middle
Mississippi Valley. Upper level divergence and subtle disturbances
have tapped into this low-level moisture to produce the rainfall and
isolated storms the CWA has experienced thus far. As these upper-
level features transition eastward, the chance of rain will taper
off from west to east this afternoon and early evening. Our
attention then turns to an approaching cold front. As this front
enters central MO around 00z, it will spawn convection. This
convection has the potential to be severe, as shear will be
plentiful. However, instability may be a limiting factor. SPC
mesoanalysis shows that about 1,000 J/kg of surface based CAPE will
be available for this convection, but the latest runs of the SREF
and HREF are not as robust. Widespread stratus across east KS and
all of MO is not a confidence builder in destabilization either. If
greater surface based instability is realized, discrete storms will
be possible at first before congealing into a squall line. Given the
amount of shear and low-level wind profile seen in hodographs, both
damaging wind gusts and tornadoes are possible with discrete storms
and bowing line segments. The greatest threat for this activity will
primarily be along and south of I-70 in MO and I-64 in IL from
around 00z to 06z at the latest. The severe potential is anticipated
to diminish with eastward extent into IL as instability wanes.

With this passage of this front tonight, winds will shift to out of
the west and remain gusty through Sunday afternoon. Wind gusts are
expect to top out near 45 mph across the norther portion of the CWA,
so the current Wind Advisory looks to be on track. This westerly low-
level flow will advect cooler air into the CWA, with highs topping
out in the low to mid-50s - around climatological norms.

Elmore

.LONG TERM...  (Monday through Next Saturday)
Issued at 251 PM CST Sat Nov 14 2020

For Monday, northwest flow aloft will remain over the area, but
west to southwest low level flow will advect warm air into the CWA
and increase surface temperatures over what was seen Sunday. This
warm up will be brief, as deterministic guidance has a dry front
passing through the CWA on Tuesday. Low-level northerly winds will
advect cooler air into the Middle Mississippi Valley, bringing
temperatures back to climatological norms for Tuesday. There is
still much spread in the magnitude of the cool air behind this
front, however, both deterministic and ensemble guidance suggest
this cool down will only last a day. Starting on Wednesday and
through the remainder of the period, subtle upper-level ridging will
develop over the CWA. In turn, low-level flow will become southerly
and bring warmer air back into the Middle Mississippi Valley.
Afternoon highs through this portion of the period are currently
forecast to be 5-15 degrees above normal. While spread in surface
temperatures seen in ensemble guidance leads to uncertainty in how
warm we will get exactly, the ensemble spread is still on the warmer
side of climatological norms. Therefore, I do have confidence in
this warmer solution. At the end of the period, both deterministic
and ensemble guidance show an increase in the chance of rain
associated with an approaching front, so I feel the PoP values
provided by the NBM are appropriate.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 545 PM CST Sat Nov 14 2020

The primary concern for tonight will be thunderstorms, which are
now developing over western Missouri. The individual storms should
congeal into a line and move east through the evening. Strong and
gusty winds in excess of 40kts will be possible with these storms
as they pass. A cold front will sweep in behind the storms from
west to east through the late evening and overnight hours, turning
the wind to the west-northwest, and bringing the threat for storms
to an end. Current indications are that MVFR ceilings will
redevelop across much of the area ahead of the storms, and of
course there could be some IFR with the storms as well. The MVFR
ceilings are likely to lift to VFR shortly after the front passes.
VFR conditions are expected to prevail thereafter, but strong and
gusty west-northwest wind will continue on Sunday.

SPECIFICS FOR KSTL:

Primary concern is for thunderstorms tonight. If current trends
continue to hold, the start timing for storms in the latest TAF
update may be a bit slow, but it appears we still have at least 3
hours to watch it and update as needed. Storm threat should end
between 06-08Z, and a strong cold front will move through, which
should dry out the low levels and allow ceilings to raise to VFR.
VFR conditions are expected to prevail thereafter, but strong
gusty winds from the west-northwest will cause crosswind issues.
Winds will diminish during the late afternoon on Sunday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from midnight tonight to 3 PM CST Sunday for
     Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO-
     Warren MO.

IL...Wind Advisory from midnight tonight to 3 PM CST Sunday for Adams
     IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 14, 6:24 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
624 PM CST Sat Nov 14 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
624 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will affect much of the area tonight. Some storms may
be severe, capable of producing damaging wind gusts and a brief
tornado or two. The highest threat for severe weather will be across
central and eastern Missouri through midnight tonight, but an
isolated severe storm will be possible through 300 AM across
southwest and south central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is in effect for Sunday across portions of central
and northeast Missouri and west-central Illinois. Please see the
advisory product for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight and possibly
through 300 AM in southwest and south central Illinois.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 8:38 PM CSTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.